Winter Storm, Vilas
- When
- November 30, 2:00 AM CST to 12:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Very cold air, behind a strong cold front, traveling over the warmer waters of Lake Superior caused heavy lake effect snow showers. Snowfall totals in northern Vilas county were as high as 8 inches at Presque Isle and 7 inches at Winchester.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Very cold air, behind a strong cold front, traveling over the warmer waters of Lake Superior caused heavy lake effect snow showers. Snowfall totals in northern Vilas county were as high as 8 inches at Presque Isle and 7 inches at Winchester. Winds behind the front were strong during the morning and early afternoon hours. The highest recorded gusts were, 58 mph at Gills Rock (Door co.), 44 mph at Green Bay (Brown co.) and 43 mph at Sturgeon Bay (Door co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Nov 29, 8:30 PM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
830 PM CST FRI NOV 29 2002
LITTLE CHANGES THIS EVENING AND NO CHANGES TO HEADLINES ANTICIPATED.
WILL UPDATE LATER THIS EVENING FOR MINOR WIND SHIFT CHGS DUE TO FROPA
AND PCPN TRENDS. CDFNT PRODUCING A BRIEF 5-10 MINUTE BAND OF SNOW
SHOWERS WITH REDUCED VISIBILITIES BUT SHOULD BE THROUGH MOST OF THE AREA
BY MIDNIGHT. ISSUED A NOWCAST FOR THIS FEATURE.
TH
(DISCUSION BELOW ISSUED AROUND 330 PM FRIDAY AFTERNOON)
BIGGEST FCST PBLM CONTS TO BE POTENTIAL LK EFFECT SNOW OVR N-CNTRL WI
LTR TNGT INTO SAT AFTERNOON. COLDEST AIR OF THE SEASON ON TAP FOR NE WI
WITH GUSTY WNDS AND SUB-ZERO WIND CHILLS.
EARLY AFTERNOON MSAS ANALYSIS PLACED THE ARCTIC FNT ROUGHLY ALONG A LINE
FROM CMX WWD TO DLH AND THEN FFM. AHD OF THE FNT...TEMPS WARMED NICELY
INTO THE 40S WHICH WL BECOME A THING OF THE PAST VERY SHORTLY. STG SFC
LOW OVR FAR ERN ONTARIO KEEPING WNDS UP AND EXPECT THIS TREND TO CONT
FOR ANOTHER 36 HRS.
ARCTIC FNT TO PASS THRU THE FCST AREA THIS EVENING...SWITCHING WNDS TO
THE NW AND BEGINNING THE DOWNWARD SPIRAL IN TEMPS. AS WNDS TURN MORE
N-NW...8H TEMPS CRASH TO -17C OVR LK SUP BY 12Z SAT AND INVERSION HGTS
REMAIN MOD HIGH. WL KEEP THE WINTER STORM WARNING AS IS FOR VILAS CNTY
AS GUSTY WNDS TO CREATE CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW.
FLOWCHARTS WOULD INDICATE THAT ACCUMULATIONS IN THE 1 TO 3 INCH RANGE
TNGT FOLLOWED BY ANOTHER 3 OR 4 INCHES MAINLY SAT MORNING AS THE CRUX OF
THE COLD AIR ARRIVES. THERE ARE A FEW NEGATIVES WHICH WOULD PREVENT MORE
SIGNIFICANT ACCUMULATION. FIRST...GUSTY N-NW WNDS OF 20 TO 30 MPH WL
BLOW AND DRIFT THE SNOW AROUND MAKING MEASUREMENTS DIFFICULT...PLUS
PREVENTING THE SNOW BANDS FROM STAYING OVR THE LAKE FOR VERY LONG.
SECOND...THE ETA HINTS AT DRIER AIR MOVG IN FIRST THING SAT MORNING
ALTHO NGM/AVN SLOWER WITH THE DRY AIR. FINALLY...WNDS BEGIN TO BACK SAT
AFTERNOON PUSHING THE SNOW BANDS MORE INTO THE U.P. OF MI. THE STG WNDS
SHOULD BRING SOME MINOR ACCUMULATIONS TO THE REST OF N-CNTRL WI LTR TNGT
INTO SAT WHILE THE REST OF THE FCST AREA TO SEE ONLY SCT SNOW
SHWRS/FLURRIES WITH THE FROPA TNGT AND MAINLY FLURRIES ON SAT. AS FOR
TEMPS...EXPECT NR STDY OR EVEN SLOWLY FALLING TEMPS SAT AS CAA PERSISTS.
REINFORCING SHOT OF FRIGID AIR ARRIVES SAT NGT AS ANOTHER CDFNT DROPS
THRU THE RGN. WNDS ARE NOT QUITE AS FAVORABLE FOR ADDL LK EFFECT WITH A
320 DIR...HOWEVER NO INVERSION HGTS TO SPEAK OF AND 8H TEMPS PUSHING -
20C. ANTICIPATE ADDL MINOR ACCUMULATIONS FOR VILAS CNTY. DESPITE THE
FRIGID AIRMASS IN PLACE...FEEL ENUF WND AROUND TO PREVENT TEMPS FROM
PLUMMETING. PREFER THE WARMER ETA/NGM FOR MIN TEMPS. THIS BEING SAID...
DECIDED TO MENTION WIND CHILL VALUES IN BODY OF FCST BEING THIS IS THE
FIRST WINTER-LIKE CONDITIONS WE HAVE EXPERIENCED.
HI PRES AT THE SFC WL ATTEMPT TO NOSE INTO THE RGN ON SUNDAY WITH SOME
SUNSHINE EXPECTED. EVEN WITH A LTL SUN...TEMPS WL NOT RECOVER MUCH. IT
APRS THAT SUNDAY NGT WL BE THE COLDEST NGT AS WNDS FINALLY DIMINISH.
FRESH SNOW WL MAKE A BIG DIFFERENCE IN TEMPS AND THAT IS HARD TO GAGE AT
THIS POINT. SUB-ZEROS MIN ARE PSBL WHEREVER SNOW ON THE GROUND. THERE WL
BE AN INCREASE IN CLDS LATE AS NXT SYSTEM MOVS INTO THE NRN PLAINS.
EXTENDED MDLS CONSISTENT ON UPR RDG OFF THE WEST COAST AND BROAD UPR
TROF OVR THE GREAT LKS. A WK CLIPPER SYTEM COMBINED WITH SHRTWV ENERGY
MAY PRODUCE SCT LGT SNOW/FLURRIES LATE MON INTO TUE. THE MDLS THEN BEGIN
TO DIVERGE BY THE MIDDLE OF NXT WK AS GFS HINTS AT ANOTHER ARCTIC VORTEX
TO DROP SE INTO ONTARIO...WHILE THE ECMWF/CANADIAN LEAVE VORTEX WELL
NORTH AND UKMET HAS NO VORTEX AT ALL. SINCE UPR TROF STILL IN OUR
VCNTY...WL OPT FOR FLURRIES PER GOING FCST.
OTHER THAN FOR SAT NGTS MIN...DID NOT STRAY FAR FROM GUID.
.GRB...WINTER STORM WARNING LATE TONIGHT THROUGH SATURDAY AFTERNOON
WIZ005.
KALLAS
WWW.CRH.NOAA.GOV/GRBWIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CST FRI NOV 29 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE... TODAY AND TONIGHT SIGNIFICANT LAKE EFFECT SNOW EXPECTED IN VILAS COUNTY LATE TONIGHT... WHERE A WINTER STORM WARNING IS IN EFFECT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER REPORTS OF SNOW ARE REQUESTED FROM NORTHERN WISCONSIN TONIGHT. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY... A LOW PRESSURE SYSTEM COULD BRING SEVERAL INCHES OF SNOW TO THE ENTIRE AREA MONDAY AFTERNOON AND MONDAY NIGHT. AFTER THE LOW GOES BY...LAKE EFFECT SNOW IS POSSIBLE AGAIN IN VILAS COUNTY TUESDAY AND WEDNESDAY. RDM WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
3 strong wind, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322346, 5322347, 5322348, 5322349.